Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS Goodland, KS

August 18, 2009Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2009, 4:32 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2009, 4:32 PM MDT (22:32 UTC)
Expired
Aug 18, 2009, 5:30 PM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 2:00 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE AUG 18 2009

.SHORT TERM... (TONIGHT - FRIDAY)
200 PM MDT TUE AUG 18 2009

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED SHORTWAVE
TROUGH MOVING ACROSS CENTRAL COLORADO. AT THE SURFACE...HIGH
PRESSURE OVER NORTHWEST OKLAHOMA WAS RESULTING IN A BROAD SOUTHERLY
FLOW INTO THE HIGH PLAINS. BEST MOISTURE REMAINS TO THE SOUTH OF A
LAMAR COLORADO TO DODGE CITY LINE...THOUGH IT WILL MAKE SOME
NORTHWARD PROGRESS THROUGH THE AFTERNOON. AS SHORTWAVE EJECTS THIS
EVENING...EXPECT MCS TO DEVELOP IN CENTRAL/SOUTHERN COLORADO AND
MOVE EAST INTO CENTRAL/SOUTHERN KANSAS. BEST CHANCES FOR
THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 70 WITH EVEN BETTER
CHANCES SOUTH OF HIGHWAY 96. ELSEWHERE...THERE IS SOME WEAK
WAA/ISENTROPIC LIFT FORECAST SO EXPECT MORE SCATTERED COVERAGE. MOST
OF THE ACTIVITY WILL BE SOUTH OF THE CWA BY 06Z...ENDING BY 12Z.

NORTHWEST FLOW ALOFT WILL DEVELOP BEHIND THE TROUGH AXIS ON
WEDNESDAY. EXPECT A MOSTLY SUNNY DAY WITH TEMPERATURES SLIGHTLY
BELOW NORMAL. NEXT SHORTWAVE WILL APPROACH AFTER 00Z...ACCOMPANIED
BY SURFACE COLD FRONT WHICH WILL SWEEP THROUGH WEDNESDAY NIGHT.
FAIRLY STRONG SYNOPTIC SCALE FORCING WILL ACCOMPANY THE SHORTWAVE
BETWEEN 06Z AND 12Z...AND ADDED SOME SLIGHT/LOW CHANCE POPS IN
NORTHERN HALF OF CWA TO ACCOUNT FOR THIS.

THERE IS A SLIGHT CHANCE FOR LINGERING MORNING SHOWERS/THUNDER ON
THURSDAY AS SHORTWAVE CONTINUES TO ADVANCE SOUTHEAST. ONCE THOSE
END...UPPER HEIGHTS WILL BE ON THE RISE AND SUNNY SKIES EXPECTED BY
THE AFTERNOON.

FRIDAY WILL BE WARM AND SUNNY AS RIDGE CENTERED NEAR THE FOUR
CORNERS EXERTS ITS INFLUENCE ACROSS THE ROCKIES.

.LONG TERM... (SATURDAY - TUESDAY)
200 PM MDT TUE AUG 18 2009

STRONG UPPER RIDGE WILL DOMINATE THIS PERIOD. EXTENDED MODEL
SOLUTIONS IN GOOD AGREEMENT THAT A 595DAM RIDGE WILL BE CENTERED
OVER THE CENTRAL ROCKIES/HIGH PLAINS NEXT WEEKEND. THE RIDGE DOES
GET FLATTENED A BIT EARLY NEXT WEEK AS A SHORTWAVE TROUGH RIDES OVER
THE TOP...POSSIBLY OPENING THE WAY FOR A BACKDOOR FRONT LATE IN THE
PERIOD. THE OFFICIAL FORECAST WILL SHOW ABOVE NORMAL TEMPERATURES
AND DRY CONDITIONS THROUGH DAY 6...THEN SLIGHT CHANCE POPS AND A
TOUCH COOLER ON DAY 7.

024
&&

.AVIATION...
508 AM MDT TUE AUG 18 2009

FOR THE 12Z TAFS...VFR CONDITIONS WILL PREVAIL AT KMCK AND KGLD
THROUGH 12Z WED. THUNDERSTORMS ARE POSSIBLE AT BOTH LOCATIONS
THIS AFTERNOON AND EVENING AS A STRONG TROUGH MOVES OUT OF THE
ROCKIES. A FEW STORMS MAY BECOME SEVERE NEAR KGLD. DECREASING
CLOUDS SHOULD OCCUR AFTER MIDNIGHT AS DYNAMICS MOVE EAST.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 18, 1:40 PM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT TUE AUG 18 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191830-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
140 PM MDT TUE AUG 18 2009 /240 PM CDT TUE AUG 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EARLY EVENING AS
AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA WITH A FEW
SEVERE THUNDERSTORMS POSSIBLE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS EASTERN COLORADO DURING THE AFTERNOON AND SPREAD
ACROSS THE REST OF THE AREA IN THE EVENING. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN WILL BE THE PRIMARY THREAT WITH THESE STORMS.

A BRIEF TORNADO IS ALSO POSSIBLE THROUGH THE EARLY
EVENING...MAINLY ALONG AND SOUTH OF A YUMA TO RUSSEL SPRINGS LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THROUGH THE
EVENING.

JRM

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.